Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 41, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 25, 2019, 7:40 PM CDT for Mahaska County, Marion County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2019, 7:40 PM CDT (00:40 UTC)
- Expired
- May 25, 2019, 8:04 PM CDT
- In force
- 24 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Mahaska County, IA, Marion County, IA
The radar
The Des Moines radar (KDMX), 79 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 710 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.3
The text
As transmitted.
838 WUUS53 KDMX 260040 SVRDMX IAC123-125-260115- /O.NEW.KDMX.SV.W.0041.190526T0040Z-190526T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 740 PM CDT Sat May 25 2019 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... East central Marion County in south central Iowa... Northwestern Mahaska County in south central Iowa... * Until 815 PM CDT. * At 739 PM CDT, a severe thunderstorm was located over Knoxville, moving east at 45 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Pella, Knoxville, New Sharon, Knoxville Raceway, Lake Red Rock, Harvey, Leighton, Pella Municipal Airport and Knoxville Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4127 9315 4135 9317 4151 9260 4134 9257 TIME...MOT...LOC 0039Z 256DEG 40KT 4133 9307 HAIL...1.00IN WIND...<50MPH $$ Cogil
3 follow-up statements
252 WWUS53 KDMX 260046 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 746 PM CDT Sat May 25 2019 IAC123-125-260115- /O.CON.KDMX.SV.W.0041.000000T0000Z-190526T0115Z/ Marion IA-Mahaska IA- 746 PM CDT Sat May 25 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR EAST CENTRAL MARION AND NORTHWESTERN MAHASKA COUNTIES... At 746 PM CDT, a severe thunderstorm was located near Lake Red Rock, or near Pella, moving east at 45 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Pella, New Sharon, Lake Red Rock, Harvey, Leighton and Pella Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4129 9303 4137 9309 4151 9260 4134 9257 TIME...MOT...LOC 0046Z 255DEG 39KT 4135 9298 HAIL...1.00IN WIND...<50MPH $$ Cogil
546 WWUS53 KDMX 260054 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 754 PM CDT Sat May 25 2019 IAC123-125-260115- /O.CON.KDMX.SV.W.0041.000000T0000Z-190526T0115Z/ Marion IA-Mahaska IA- 754 PM CDT Sat May 25 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR EAST CENTRAL MARION AND NORTHWESTERN MAHASKA COUNTIES... At 754 PM CDT, a severe thunderstorm was located near Pella, moving east at 45 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Pella, New Sharon, Lake Red Rock, Harvey, Leighton and Pella Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4132 9299 4139 9300 4151 9260 4134 9257 TIME...MOT...LOC 0054Z 256DEG 40KT 4137 9287 HAIL...1.00IN WIND...<50MPH $$ Cogil
397
WWUS53 KDMX 260104
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
804 PM CDT Sat May 25 2019
IAC123-125-260114-
/O.CAN.KDMX.SV.W.0041.000000T0000Z-190526T0115Z/
Marion IA-Mahaska IA-
804 PM CDT Sat May 25 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MARION AND
NORTHWESTERN MAHASKA COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4132 9299 4139 9300 4151 9260 4134 9257
TIME...MOT...LOC 0102Z 256DEG 40KT 4140 9272
$$
CogilWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:09 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, May 25, 6:09 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 609 PM CDT Sat May 25 2019 .DISCUSSION.../Tonight through Saturday/ Issued at 328 PM CDT Sat May 25 2019 Vigorous holiday weekend into the middle part of next week. Generally west turning southwest flow aloft during this time with several shortwaves tracking across the region before the large upper level system moves through by Tuesday night into Wednesday. Utilized a blend of the HREF, HRRR, and RAP tonight into Sunday and then a mix of the GFS/ECMWF. Tonight through Sunday...instability continues to build over southern Iowa as the boundary drapes across central Iowa from west to east. Dewpoints are in the middle to upper 60s south of the boundary with good moisture transport into southern Iowa and precipitable water values range from 1.0 to 1.5 inches. The pwats are well within the 90th percentile for climatology on May 25th. Corfidi vectors are fairly close in line with the storm movement and thus training storms are possible tonight into early Sunday morning. Soil moisture content is high and rainfall rates tonight should be intense at times and so confident to keep the Flash Flood Watch in effect tonight into early Sunday morning. Much of the precip looks to confined to the southeast by 10-12z Sunday and out of the forecast area by 13-14z. The severe threat tonight remains limited due to the lack of significant low-level shear and helicity present. Main concern is with the isolated elevated hail potential with the decent mid-level lapse rates and LCL heights around 750-1000m AGL. Plus, the severe threat looks limited to sunshine and should decrease past 01z tonight. Sunday night into Monday...Surface high pressure takes over for the rest of the day Sunday and into much of the evening Sunday before a warm front associated with a surface low pressure over the High Plains to enter the state by around 06z Monday. Shortwave energy pushes into western Iowa during this time and continues to press east-northeast into about 12-15z Monday morning. Yet another round of moderate to heavy rain potential along with the isolated severe storms threat from 06z to 15z Monday, but the set up looks to be central to northern portions of the forecast area. Steady moisture transport into northern Iowa and with the best moisture convergence and highest precipitable water in this location, the heavy rain potential is a concern for flash flooding as well as river flooding. The warm front remains draped across the state Memorial Day into early Tuesday with the GFS slightly further north than the ECMWF in the placement. Still, there should be a break in the convection from the morning storms moving east before redevelopment late in the afternoon. This should allow for plenty of time for destabilization to occur south of the front, engulfing at least two-thirds of the forecast area. Uncertainty remains how far north the boundary stalls and thus the location of greatest severe threat. The latest models have trended slightly further south and suspect the severe threat will do as well. Surface based CAPE increases to 2500-3500 J/kg and deep layer shear ranges from 35 to 50 knots from east to west. The low level shear is sufficient for rotating updrafts and the 0-1km helicity along the warm front tops out at around 200 m2/s2 by 00z Tuesday. Certainly Monday afternoon and evening appear to be the best threat for widespread severe storms over central Iowa and something to continue to monitor for any holiday festivities. Tuesday through Saturday... Yet more rain and severe thunderstorm threat with the low pressure system and associated cold front/dryline on Tuesday into Tuesday night. The GFS and ECMWF are in fair agreement with the track of the surface low but the GFS is slower in bringing it eastward. Thus, timing of the low is critical to any severe weather threat on Tuesday. The rest of the work week looks less active with the GFS suggesting a weak shortwave to impact the region by Friday. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 609 PM CDT Sat May 25 2019 VFR conditions for northern TAF sites through the period. concerning KDSM and KOTM (especially KOTM)isolated to sct TSRA will produce local MVFR conditions which will impact KOTM the most. Heavy rain, large hail and strong wind possible with storms. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for IAZ074-075-081>086- 092>097. && DISCUSSION...Podrazik AVIATION...FAB
Hazardous weather outlook, May 25, 3:32 PM CDT, 4 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 332 PM CDT Sat May 25 2019 IAZ074-075-081>086-092>097-261200- Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- 332 PM CDT Sat May 25 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Flash Flood Watch is in effect for the area through tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are possible late this afternoon through tonight. A severe storm will be possible with large hail and damaging wind the main threats. Heavy rainfall may also increase flash flooding and river flooding risks. River Flood Warnings are in effect for parts of the Des Moines River. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are likely Sunday night. A few storms may be strong to severe. Periodic thunderstorms are likely throughout Monday and Monday night. A few storms may be strong to severe Monday afternoon through Monday night. Thunderstorms are possible Tuesday. A few storms Tuesday afternoon through Tuesday evening may be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed periodically from late this afternoon through Tuesday evening. IAZ050-061-062-073-261200- Tama-Jasper-Poweshiek-Warren- 332 PM CDT Sat May 25 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are possible this afternoon into tonight. A severe storm will be possible with large hail and damaging winds the main threats. River Flood Warnings are in effect for parts of the following rivers in central Iowa: Des Moines, Raccoon, and Iowa. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are likely Sunday night. A few storms may be strong to severe. Periodic thunderstorms are likely throughout Monday and through Monday night. A few storms may be strong to severe Monday afternoon through Monday night. Thunderstorms are possible Tuesday. A few storms Tuesday afternoon through Tuesday evening may be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed periodically from late this afternoon through Tuesday evening. IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-261200- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair- Madison- 332 PM CDT Sat May 25 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight An isolated thunderstorm will be possible this evening mainly south of Hwy 20. River Flood Warnings are in effect for parts of the following rivers in central Iowa: Des Moines, Raccoon, Iowa, and Cedar. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are likely Sunday night. A few storms may be strong to severe. Periodic thunderstorms are likely throughout Monday and through Monday night. A few storms may be strong to severe Monday afternoon through Monday night. Thunderstorms are possible Tuesday. A few storms Tuesday afternoon through Tuesday evening may be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed periodically from Sunday night through Tuesday evening. MJB
In the hours before
Local storm report, May 25, 7:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
739 PM CDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL KNOXVILLE 41.32N 93.10W
05/25/2019 E1.00 INCH MARION IA TRAINED SPOTTER
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:21 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Monroe, Wayne | 54 min |
| May 25, 7:34 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 15 min |
| May 25, 8:09 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe, Wapello | 66 min |
| May 26, 12:46 AM CDT | Special Weather Statement | DMX | Decatur | 44 min |
| May 26, 12:54 AM CDT | Special Weather Statement | DMX | Wayne | 51 min |
| May 26, 1:02 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 28 min |
| May 26, 1:12 AM CDT | Special Weather Statement | DMX | Decatur | 33 min |
| May 26, 1:24 AM CDT | Special Weather Statement | DMX | Adams, Taylor | 51 min |
| May 26, 1:44 AM CDT | Special Weather Statement | DMX | Lucas, Monroe | 31 min |
| May 26, 2:49 AM CDT | Special Weather Statement | DMX | Wapello | 11 min |
| May 26, 2:53 PM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Carroll, Cass and 13 more | 23 hr |
| May 26, 5:41 PM CDT | River Flood Warning | DMX | Mahaska, Wapello | 19 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.